MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0830
Medical Device Problem Codes Failure to Fold (1255); Structural Problem (2506); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/15/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra coil 400 coils (pc400 coils).During the procedure, the physician deployed a pc400 coil into the aneurysm; however, the coil was not taking the intended 3d coiling pattern.Subsequently, the pc400 coil was removed from the patient.The physician then advanced the coil out into a bowl of saline and found that it came out straight and did not coil into a 3d pattern.Therefore, the procedure was completed using a new pc400 coil and another manufacturer's coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly; the embolization coil was intact with the pusher assembly.Conclusions: evaluation of the returned device confirmed that the pc400 complex shape was present.The pc400 was deployed in a warm cup of water to simulate the body temperature and the intended shape was observed.Therefore, the pc400 was functional.The root cause of this complaint could not be determined.All penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5797012
Report Number3005168196-2016-00986
Device Sequence Number1241606
Product Code HCG
UDI-Device Identifier00814548010939
UDI-Public00814548010939
Combination Product (Y/N)N
Initial Reporter CountryVM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/30/2022
Device Catalogue Number4004C0830
Device Lot NumberF61560
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/14/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/14/2016
Supplement Report FDA Received Date09/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age22 YR